Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A convergence theorem for Riemannian submanifolds

Author: Zhong Min Shen
Journal: Trans. Amer. Math. Soc. 347 (1995), 1343-1350
MSC: Primary 53C20; Secondary 53C15, 53C23, 53C30, 53C40
MathSciNet review: 1254853
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the convergence of Riemannian submanifolds. In particular, we prove that any sequence of closed submanifolds with bounded normal curvature and volume in a closed Riemannian manifold subconverge to a closed submanifold in the $ {C^{1,\alpha }}$ topology. We also obtain some applications to irreducible homogeneous manifolds and pseudo-holomorphic curves in symplectic manifolds.

References [Enhancements On Off] (What's this?)

  • [AL] L. Andersson, The Pogorelov-Klingenberg theorem for submanifolds with bounded normal curvature, Report UMINF-87-80, Univ. of UMEA, 1980.
  • [AM] Michael T. Anderson, Convergence and rigidity of manifolds under Ricci curvature bounds, Invent. Math. 102 (1990), no. 2, 429–445. MR 1074481, 10.1007/BF01233434
  • [CGT] Jeff Cheeger, Mikhail Gromov, and Michael Taylor, Finite propagation speed, kernel estimates for functions of the Laplace operator, and the geometry of complete Riemannian manifolds, J. Differential Geom. 17 (1982), no. 1, 15–53. MR 658471
  • [Ch] Jeff Cheeger, Finiteness theorems for Riemannian manifolds, Amer. J. Math. 92 (1970), 61–74. MR 0263092
  • [Che] Shiu Yuen Cheng, Eigenvalue comparison theorems and its geometric applications, Math. Z. 143 (1975), no. 3, 289–297. MR 0378001
  • [G1] Mikhael Gromov, Structures métriques pour les variétés riemanniennes, Textes Mathématiques [Mathematical Texts], vol. 1, CEDIC, Paris, 1981 (French). Edited by J. Lafontaine and P. Pansu. MR 682063
  • [G2] -, Pseudo holomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), 307-347.
  • [GW] R. E. Greene and H. Wu, Lipschitz convergence of Riemannian manifolds, Pacific J. Math. 131 (1988), no. 1, 119–141. MR 917868
  • [H] R. Howard, Private communication.
  • [HS] David Hoffman and Joel Spruck, Sobolev and isoperimetric inequalities for Riemannian submanifolds, Comm. Pure Appl. Math. 27 (1974), 715–727. MR 0365424
  • [JK] Jürgen Jost and Hermann Karcher, Geometrische Methoden zur Gewinnung von a-priori-Schranken für harmonische Abbildungen, Manuscripta Math. 40 (1982), no. 1, 27–77 (German, with English summary). MR 679120, 10.1007/BF01168235
  • [K] Atsushi Kasue, A convergence theorem for Riemannian manifolds and some applications, Nagoya Math. J. 114 (1989), 21–51. MR 1001487
  • [L1] Peter Li, Eigenvalue estimates on homogeneous manifolds, Comment. Math. Helv. 55 (1980), no. 3, 347–363. MR 593051, 10.1007/BF02566692
  • [L2] Peter Li, Minimal immersions of compact irreducible homogeneous Riemannian manifolds, J. Differential Geom. 16 (1981), no. 1, 105–115. MR 633629
  • [MS] J. H. Michael and L. M. Simon, Sobolev and mean-value inequalities on generalized submanifolds of 𝑅ⁿ, Comm. Pure Appl. Math. 26 (1973), 361–379. MR 0344978
  • [N1] I. G. Nikolaev, Parallel translation and smoothness of the metric of spaces with bounded curvature, Dokl. Akad. Nauk SSSR 250 (1980), no. 5, 1056–1058 (Russian). MR 561573
  • [N2] -, Smoothness of the metric of spaces with bilaterally bounded curvature in the space of A. D. Aleksandrov, Siberian Math. J. 24 (1983), 247-263.
  • [Ps] Stefan Peters, Convergence of Riemannian manifolds, Compositio Math. 62 (1987), no. 1, 3–16. MR 892147
  • [PW] T. Parker and J. Wolfson, A compactness theorem for Gromov's moduli space, preprint, 1991.
  • [T] Tsunero Takahashi, Minimal immersions of Riemannian manifolds, J. Math. Soc. Japan 18 (1966), 380–385. MR 0198393
  • [Y] R. Ye, Gromov's compactness theorem for pseudo-holomorphic curves, preprint, 1991.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C20, 53C15, 53C23, 53C30, 53C40

Retrieve articles in all journals with MSC: 53C20, 53C15, 53C23, 53C30, 53C40

Additional Information

Keywords: Riemannian submanifold, convergence in the $ {C^{1,\alpha }}$ topology, normal curvature, volume, isoperimetric inequality, injectivity radius, pseudo-holomorphic curve, homogeneous manifold
Article copyright: © Copyright 1995 American Mathematical Society